Sixteen Indiana students at a career center were hospitalized after they were mistakenly injected with insulin during a tuberculosis skin test, the school district said.

The error happened Monday, Sept. 30, at the McKenzie Center for Innovation and Technology in Indianapolis, Indiana, according to a statement from the Metropolitan School District of Lawrence Township.

While 16 students were undergoing a TB screening, medical personnel from Community Health Network administered a “small dosage” of insulin instead.

All the students were transported to area hospitals for observation, according to the school district, and were accompanied by McKenzie staff and school personnel. Parents have been notified.

A spokeswoman with the school district told ABC News on Tuesday that all the students had since been released from the hospital.

“We are working closely with Community Health Network to determine the cause of the error, and to evaluate processes as needed,” the school said.

Insulin is used for people with diabetes to help control the amount of blood sugar in a person’s body, according to the U.S. National Library of Medicine.

When insulin is injected into a non-diabetic person, depending on the size of the dosage, that individual can become hypoglycemic—a state of abnormally low blood sugar.

“The worst case would be people can get shaky, sweaty, they can pass out, they can have seizures,” President of Community Physician Network John Kunzer said, Fox 59 reported.

Sign up to receive our latest news!

By submitting this form, I agree to the terms.